CN: Descriptions of withdrawal, hospital admission, medical symptoms and needles.
It wasn’t an accident, or even a sudden onset of something like appendicitis. No, my brush with death came about as a result of fear. Specifically, other people’s fear. Fear of addiction, fear of being wrong, and fear of being fooled.
You see, the week before I was admitted with Crohn’s. I went to an appointment with my Gastroenterologist and he sent me straight to the ER. I was admitted, and put on high doses of Dilaudid, after the usual adjusting games where they started me on 1mg every 6 hours, before finally conceding that 2 mg every 4 was what was needed. In addition to that, I had Gravol and Benadryl to control the various side effects of the opiate.
I spent the week essentially zonked out after several weeks of increasing pain and nausea, and a trip to the ER every 2 weeks since Christmas. My admission came on the heels of two weeks of being sick with a sore throat, which kept me not just from being able to take my Remicade, but my medical marijuana as well. My throat hurt too much to handle the irritation from the smoke.
My crohn’s had gone into overdrive. I wasn’t digesting, I was in pain, and I needed help.
The reason the doctors agreed to finally treat my pain properly is that I told them, that once I got home I wouldn’t be taking dilaudid anymore.
Not one doctor stopped thinking about their fear of addiction long enough to hear what I was saying and remember their training.
The day I got home from the hospital was mostly a blur. The combined exhaustion of everything that happened knocked me out and I slept. The next morning it started in earnest.
Regardless of whether you are addicted or not, spending a full week on medication followed by a sudden complete stop leads to withdrawal. Opiate withdrawal in particular is known to be extremely dangerous. It is not recommended to undertake it without a doctor’s supervision even in the best case scenario.
When your body goes through withdrawal, the response is to react with the opposite symptoms from those generated by the drug. Stimulant withdrawal for example makes you tired and drowsy, as the body suddenly deals with a drop in the chemicals that were sustaining the feel of energy.
Opiates however are a depressant.
I spent the Tuesday after I got about of the hospital shaking. My hands, my legs, every part of me was aquiver with a sick energy that left me exhausted but unable to stay still long enough to sleep. My heart was beating so fast it felt like it would fly out of my chest.
Scared of taking my Ritalin, my brain felt like it was screaming. I was talking a mile a minute. And I could feel every single puncture wound from every single injection I had had while in the hospital. I did a bit of quick math, and not counting IVs and blood tests, I had had a needle pierce my skin at least 42 times. My skin hurt.
I was freezing and boiling all at the same time. While my face and my abdomen were inflamed and sweating, my extremities were ice cold to the touch.
I had no interest in having dilaudid.
I was doing my best to control my pain with baths, warm compresses, and my medical marijuana. But there was no craving for the opiate. Despite the complete lack of addiction, I was going through withdrawal.
Here’s the rub. Because of my conditions, my body is not as strong.
The frequent bouts of malnutrition, the steroids, the medical marijuana, the fluctuating weight, just the crohn’s in general, all of them make it easier for parts of my body to fail.
Like my heart.
Which was beating a mile a minute.
Which was vibrating with the effort.
I don’t know, and may never know for sure how close I came to having a heart attack.
I finally fell asleep at 7 am, after taking my prednisone and Ritalin. It’s always interesting playing the Russian roulette of “how will my body respond to these today.”
This time, it calmed me down.
The volume in my brain turned down, and my heart slowed.
By Wednesday, the worst of what I was going through was over.
And that’s when my friend, who had gone through the same thing on occasion, being a crohnie with frequent admissions herself, confided in me what her doctor had told her.
I was extremely lucky that I hadn’t ended back in the hospital. Which is almost always what happens when you go off high doses of dilaudid with no taper dose.
It is not unheard of for people like us to suddenly have their hearts just stop from the exhaustion of beating so fast.
What’s more, as a woman and a crohnie, it is possible for me to have a heart attack without realizing it. The symptoms: abdominal pain, nausea, indigestion, that’s my daily. I was in the middle of a flare, it’s why I had just been admitted. Those symptoms are not uncommon on a daily level, those symptoms are not different enough for me to potentially even notice.
My heart was beating a mile a minute.
My extremities were ice cold, almost as if I didn’t have enough circulation going anywhere other than my abdomen.
I almost died. I could have died. I could have ended up in the hospital with serious complications, following a week long admission already.
And why? Because putting me through an intense unsafe withdrawal meant a smaller risk of addiction. Because at some point someone decided that addiction was the worst thing that could happen. Worse than death apparently.
When I found out my heart almost stopped. Again.
——————————Begging For Help——————————————–
My doctors want me to take my full dose of my medical marijuana, however, I do not have enough money to do so. If you would like to help, please consider either donating to my GoFundMe, or buying something from my Etsy shop.
If you would like to help me avoid this problem in the future, please consider becoming one of our Patreon Patrons. You will get access to the fiction stories, you can donate as little as $1 per post, and set a monthly maximum so as not to go over budget.